Missouri, 2004

Flash Flood in Missouri, August 23, 2004

August 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 2:34 AM CST, 7 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 2:34 AM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 AM CDT MON AUG 23 2004

.DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...
THERE REMAINS A LOT OF UNCERTAINTY WITH THE THUNDERSTORM FORECAST
FOR THIS AFTERNOON AND TONIGHT.  MOISTURE HAS BEEN ON THE INCREASE
FOR THE LAST COUPLE OF DAYS AND IT APPEARS AS THOUGH PWATS WILL
INCREASE INTO THE 1.5 TO 1.75 RANGE OVER MUCH OF THE CWA THIS
AFTERNOON.  MEANWHILE...WATER VAPOR IMAGERY AND MID LEVEL PROFILE
DATA SHOWS A COUPLE OF UPPER DISTURBANCES TRAVERSING ACROSS THE
CENTRAL AND HIGH PLAINS.  THIS MID LEVEL FORCING WILL PUSH INTO
MISSOURI LATER TODAY.

SEVERAL FEATURES COULD POSSIBLY COME TOGETHER OVER EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON FOR STRONG TO SEVERE
THUNDERSTORMS.  HOWEVER...IF CLOUD COVER REMAINS IN PLACE THROUGH
MUCH OF THE DAY...THEN LOW END INSTABILITY WILL LIMIT SEVERE
STORMS.  WITH SURFACE WINDS BACKING AROUND TO THE SOUTHEAST AND
850 WINDS STRONG AND OUT OF THE SOUTHWEST...LOW LEVEL SHEAR WOULD
SUPPORT ORGANIZED CONVECTION...IF AND ONLY IF STORMS CAN BECOME
ROOTED WITHIN THE BOUNDARY LAYER.  UPPER LEVEL WINDS WOULD ALSO
BECOME FAVORABLE TO ENHANCE LARGE SCALE ASCENT WITH STRONG
DIFFLUENCE PUSHING INTO THE EASTERN PLAINS.  SEE THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILED INFORMATION ABOUT POSSIBLE
THUNDERSTORMS TODAY AND TONIGHT.

THE HIGH UNCERTAINTY ALSO EXISTS WITH TEMPERATURES TODAY...WHICH IS
DEPENDENT UPON CLOUD COVER.  MAV NUMBERS LOOK REASONABLE WITH MID
80S GOING ACROSS THE BOARD.

FOR TONIGHT...THE AREA REMAINS UNDER THE INFLUENCE OF STRONG UPPER
DIFFLUENCE.  THIS COMBINED WITH LOW LEVEL JET WINDS MAY CONTINUE TO
TRIGGER CONVECTION INTO THE OVERNIGHT PERIOD.  MOST LOCATIONS WILL
LIKELY REMAIN DRY HOWEVER.

LONG TERM (TUESDAY - SUNDAY)...
FINALLY IT APPEARS AS THOUGH AFTERNOON PULSE ACTIVITY WILL BE LIKELY
ON A DAILY BASIS THROUGH MUCH OF THE WEEK.  WITH BROAD TROUGHING OUT
WEST AND SLIGHT RIDGING TO THE EAST...SOUTHWEST FLOW OVER THE OZARKS
WILL BE FAVORABLE FOR TAPPING INTO THE DEEP SOUTH AIRMASS ALLOWING
FOR AN INCREASE OF MOISTURE AND INSTABILITY.  TEMPERATURES WILL
BECOME VERY SEASONAL WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER
90S...AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S THROUGH
FRIDAY.  ADJUSTED THE GRIDS TO MENTION SHOWER AND THUNDERSTORM
CHANCES IN THE DAY PERIODS.

AS WE HEAD INTO THE WEEKEND...THE GFS AND ECMWF SHOW A COLD FRONT
PUSHING INTO THE REGION.  SUFFICIENT MOISTURE SHOULD BE AVAILABLE
FOR A GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM.
LOOK FOR PRECIPITATION CHANCES TO TREND HIGHER FOR SATURDAY AS THE
WEEK PROGRESSES.

CRAMER

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
KANSAS DURING THE PAST COUPLE OF HOURS AHEAD OF A WEAK SHORTWAVE AND
WHERE LOW LEVEL SOUTHWESTERLY 850MB HAS ALSO INCREASED TO AROUND 25
KTS. META INDICATES A COMPLICATED MIDLEVEL FLOW WITH SUBTLE
SHORTWAVES. A STRONGER SHORTWAVE FARTHER WEST OVER WESTERN KS WILL
MOVE INTO EASTERN KS KATE THIS MORNING PRODUCING MORE WIDESPREAD
RAINFALL. WILL MAINTAIN TEMPO GROUPS WITH THUNDERSTORM CHANCES
THROUGH MOST OF THE DAY WITH MVFR CEILINGS.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 23, 2:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT MON AUG 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
349 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF PENNIES...WIND
  GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
  AND HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
  MORNING AND THIS AFTERNOON ACROSS ALL OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS.  LATEST FORECAST ANALYSIS INDICATES
  SOME POTENTIAL FOR TORNADIC THUNDERSTORMS OVER SOUTHEAST KANSAS
  AND FAR SOUTHWESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

  DISCUSSION:

  TWO DISTINCT UPPER LEVEL DISTURBANCES OVER KANSAS WILL CONTINUE
  TO PROGRESS TOWARD THE OZARKS TODAY.  INCREASING MOISTURE AND
  INSTABILITY IN ADVANCE OF THESE FEATURES WILL ENHANCE THE
  DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH
  OF THE DAY.  GIVEN THE DEGREE OF LOW LEVEL WIND SHEAR EXPECTED
  FOR THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND FAR
  WESTERN MISSOURI.  ELSEWHERE...ONLY MARGINALLY SEVERE
  THUNDERSTORMS ARE EXPECTED THROUGH TODAY.

  HIGH UNCERTAINTY EXISTS IN EXPECTED AFTERNOON HEATING AND
  DESTABILIZATION.  IF CLOUDS CAN ERODE AND SUFFICIENT HEATING
  AND DESTABILIZATION OCCURS...THEN SEVERAL INGREDIENTS FOR
  SUPERCELLS AND TORNADOES EXISTS OVER AREAS WEST OF A LINE FROM
  COLUMBUS KANSAS TO NEVADA MISSOURI.  EMERGENCY MANAGERS AND
  LOCAL GOVERNMENT AGENCIES IN THIS AREA OF INTEREST SHOULD MONITOR
  LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER
  SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AN AIRMASS HIGH IN MOISTURE CONTENT OVER THE DEEP SOUTH WILL
  ADVANCE INTO THE OZARKS AND REMAIN ANCHORED OVER THE REGION
  THROUGH MUCH OF THE WEEK.  THUNDERSTORMS WILL DEVEOLOP ON AN
  AFTERNOON BASIS.  FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG
  DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS ALONG AND WEST OF
  A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI AFTER 500 PM
  THIS EVENING.

CRAMER

In the hours before

Local storm report, Aug 23, 10:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT MON AUG 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             5 W ROLLA               37.95N 91.86W
08/23/2004  0.75 INCH        PHELPS             MO   LAW ENFORCEMENT

AL

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Camden

When
August 23, 10:30 AM CST to 12:00 PM CST
Where
Camden County, 5 mi N of Camdenton
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Possum Hollow flooded over County Road 592 north of Camdenton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415669.